Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 16, 2021Monroe County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 16, 2021, 8:39 PM EDT for Monroe County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 8:39 PM EDT (00:39 UTC)
Expired
Jul 16, 2021, 9:15 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA

County Monroe County, WV

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS81 KRNK 170039
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
839 PM EDT Fri Jul 16 2021

WVZ044-170115-
Monroe-
839 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT 
CENTRAL MONROE COUNTY...

At 838 PM EDT, a strong thunderstorm was located over Wayside, or 8
miles west of Union, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Union...
Wolfcreek...
Wayside...
and Pickaway.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3771 8059 3755 8045 3752 8072 3757 8076
      3765 8070 3772 8062
TIME...MOT...LOC 0038Z 240DEG 14KT 3758 8068 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 7:36 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 16, 7:36 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
736 PM EDT Fri Jul 16 2021

.SYNOPSIS...
A cold front approaches the area on Saturday with more numerous
thunderstorms. A second front passes through the area Wednesday
and Thursday. The passage of this front will introduce
slightly cooler temperatures, and lower humidity.

&&

.NEAR TERM /THROUGH SATURDAY/...
As 715 PM EDT Friday...

...Not much change in the forecast tonight...

Radar is fairly quiet early this evening, with WV image showing
drier air aloft overhead, sandwiched between 2 areas of deeper
moisture over eastern NC into SC and across the Ohio Valley into
the Gulf Coast states. Will maintain isolated showers/few storms
this evening, mainly where better theta-e ridging in place over
southside VA/NC piedmont and far SW VA/SE WV.

Otherwise, no big changes, with fog a possibility late unless we
get clouds moving faster with the pre-frontal convection.

Previous discussion...

 Active day with more thunderstorms on Saturday...

Long wave upper trough over the northeast United States begins to
deepen by Saturday. A short wave withing this trough reaches the
central Appalachians late Saturday. As the trough sharpens, models
were indicating a region of favorable upper diffluence over the
mountains in the afternoon.

Probability of precipitation increase mainly in the afternoon
from northwest to southeast. Precipitable water values increase
to nearly two inches so have added a heavy rainfall qualifier to
the thunderstorms in Saturday's forecast.

Starting out mild in the morning so even with the increasing
clouds and more numerous thunderstorms, temperatures will warm
into the 80s to lower 90s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 130 PM EDT Friday...

A weak cold front will drop southeast into the southern Ohio Valley
Saturday night and stalls/washes-out along the western slopes of the
Appalachian mountains. Before that happens, strong prefrontal
convection will move east of the Blue Ridge Saturday evening and may
linger to around midnight over the piedmont. The intensity of this
convection and rainfall will decrease around midnight, but light
showers may persist overnight into Sunday morning as a short wave
trough moves east over the region.

On Sunday, the upper low moves over the Ohio Valley. A strong short
wave out ahead of this trough will keep showers and thunderstorms in
the forecast Sunday afternoon and evening. The majority of the
support and energy should have been removed from the environment
with Saturday's convection, but a few strong storms are still
possible. The upper low tracks over Maryland/northern Virginia
Monday with the trough axis pivoting to the east overnight. Some
showers are likely Monday with a drying trend starting over the
mountains in the late afternoon and in the piedmont by late evening.

WPC has the area outlooked for a Marginal Risk Saturday into Sunday.
Considering how dry we have been lately, hydrologic advisories and
warnings will likely come from extreme rainfall rates.

With clouds and rain through the period, temperatures will run
cooler than normal. High temperatures across the mountains will be
in the 70s and east of the Blue Ridge in the 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1230 PM EDT Friday...

Slow-moving front that is expected to bring rain and storms through
the weekend finally moves south of the area by Tuesday, providing a
brief break from the humid conditions. Still, the front will be
draped across the Carolinas so still could be close enough to have a
few isolated shower/storms develop again Tuesday afternoon for the
NW NC mountains and into the NC Piedmont.

Wednesday night into Thursday a secondary frontal system will drop
down through the mean eastern U.S. trough. Although across the
north, moisture will be more limited than with the first front,
still feel enough moisture will be present for scattered
showers/thunderstorms with a frontal system in mid-July.

Mostly dry and less humid again Thursday and Friday. High/low
temperatures remain near normal throughout the forecast period.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 730 PM EDT Friday...

MVFR to IFR fog will develop in the western river valleys late
tonight but confidence is not that high as cloud cover may
increase quicker heading toward 12z. For consistency and given
moisture being elevated near KLWB will keep them LIFR after
08Z/4AM. The morning fog will dissipate by 13Z/9AM on Saturday.

Numerous showers and thunderstorms will develop after noon. The
highest probability of precipitation will be across the
mountains. Confidence is high enough to bring showers with VCTS
at ROA/BCB west in the afternoon, with less in the east so
leaving VCTS at LYH/DAN. Doesn't look like it will rain 2-3
straight hours, but when it does, look for at least MVFR to IFR
cigs/vsbys.

Above average confidence for ceiling, visibility and wind.

Extended Aviation Discussion...

Showers/storms will continue into Sunday with sub- VFR ceilings
and visibilities. By Tuesday the boundary will be south of the
region with cooler and drier weather and a return to widespread
VFR conditions. Scattered MVFR storms are possible Wednesday and
Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...RCS
LONG TERM...BMG
AVIATION...AMS/WP
Hazardous weather outlook, Jul 16, 3:53 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
353 PM EDT Fri Jul 16 2021

NCZ001>006-018>020-172000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
353 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Numerous showers and thunderstorms are expected Saturday through
Monday. Heavy rainfall leading to localized flash flooding will be
possible.

For the period Tuesday through Thursday, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ007-009>020-022>024-032-WVZ042>044-507-508-172000-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
353 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Numerous showers and thunderstorms are expected Saturday and Sunday.
Locally heavy rainfall leading to flash flooding will be possible.

Some of the thunderstorms on Saturday afternoon and evening may be
strong to severe. Damaging wind gusts are the primary threat.

For the period Monday through Thursday, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ033>035-043>047-058-059-172000-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
353 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Numerous showers and thunderstorms are expected Saturday and Sunday.
Heavy rainfall leading to localized flash flooding will be possible,
especially Saturday night and Sunday.

Some of the thunderstorms on Saturday afternoon and evening may be
strong to severe. Damaging wind gusts are the primary threat.

For the period Tuesday through Thursday, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 16, 2:41 PM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
241 PM EDT Fri Jul 16 2021

VAZ034-161915-
Bedford-
241 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL BEDFORD COUNTY...

At 241 PM EDT, a strong thunderstorm was located near Bedford, moving
east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will remain over mainly rural areas of
central Bedford County.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3719 7963 3731 7962 3733 7940 3717 7944
TIME...MOT...LOC 1841Z 273DEG 7KT 3726 7955

RR
Special weather statement, Jul 16, 8:16 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
816 PM EDT Fri Jul 16 2021

WVZ043-044-170045-
Summers-Monroe-
816 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SUMMERS AND SOUTHWESTERN MONROE COUNTIES...

At 816 PM EDT, a strong thunderstorm was located over Indian Mills,
or 8 miles north of Peterstown, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Red Sulphur Spring...
Indian Mills...
Bozoo...
and Wayside.

LAT...LON 3745 8084 3753 8088 3763 8070 3746 8061
TIME...MOT...LOC 0016Z 248DEG 8KT 3752 8080

RR
Special weather statement, Jul 16, 8:21 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT Fri Jul 16 2021

VAZ009-012-170045-
Wythe-Smyth-
821 PM EDT Fri Jul 16 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EAST CENTRAL SMYTH AND SOUTHWESTERN WYTHE COUNTIES...

At 821 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wytheville to Sugar Grove. Movement
was northeast at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Wytheville...
Rural Retreat...
Sugar Grove...
Mount Rogers National Recreation Area...
Speedwell...
and Crockett.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3700 8104 3691 8096 3675 8134 3674 8139
      3673 8141 3681 8146
TIME...MOT...LOC 0021Z 241DEG 11KT 3691 8110 3679 8138

RR
Special weather statement, Jul 16, 8:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
839 PM EDT Fri Jul 16 2021

WVZ044-170115-
Monroe-
839 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL MONROE COUNTY...

At 838 PM EDT, a strong thunderstorm was located over Wayside, or 8
miles west of Union, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Union...
Wolfcreek...
Wayside...
and Pickaway.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3771 8059 3755 8045 3752 8072 3757 8076
      3765 8070 3772 8062
TIME...MOT...LOC 0038Z 240DEG 14KT 3758 8068

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:21 PM EDTSpecial Weather StatementRNKWythe24 min
Jul 17, 12:01 PM EDTSpecial Weather StatementRNKBedford, Franklin29 min
Jul 17, 12:26 PM EDTSevere Thunderstorm WarningRNKFranklin49 min
Jul 17, 12:47 PM EDTSpecial Weather StatementRNKBedford28 min
Jul 17, 1:20 PM EDTSpecial Weather StatementRNKFranklin25 min
Jul 17, 1:33 PM EDTSpecial Weather StatementRNKBedford42 min
Jul 17, 1:38 PM EDTSpecial Weather StatementRNKCarroll37 min
Jul 17, 1:43 PM EDTSpecial Weather StatementRNKCampbell47 min
Jul 17, 1:45 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick43 min
Jul 17, 1:56 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg64 min
Jul 17, 2:11 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick3 hr
Jul 17, 2:14 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell3 hr
Jul 17, 2:37 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte53 min
Jul 17, 2:45 PM EDTSpecial Weather StatementRNKPatrick30 min
Jul 17, 2:47 PM EDTSpecial Weather StatementRNKCity of Martinsville28 min
Jul 17, 2:53 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville36 min
Jul 17, 2:59 PM EDTSpecial Weather StatementRNKFranklin31 min
Jul 17, 3:00 PM EDTSpecial Weather StatementRNKPrince Edward15 min
Jul 17, 3:16 PM EDTAreal Flood AdvisoryRNKFranklin2 hr
Jul 17, 3:24 PM EDTSpecial Weather StatementRNKFranklin36 min
Jul 17, 3:27 PM EDTSpecial Weather StatementRNKTazewell48 min
Jul 17, 3:42 PM EDTSpecial Weather StatementRNKCity of Danville48 min
Jul 17, 3:48 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville57 min
Jul 17, 3:52 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Jul 17, 3:54 PM EDTSpecial Weather StatementRNKHalifax36 min
Jul 17, 4:11 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr
Jul 17, 4:17 PM EDTSpecial Weather StatementRNKBland, Giles, Smyth, Tazewell43 min
Jul 17, 4:22 PM EDTSpecial Weather StatementRNKCharlotte23 min
Jul 17, 4:26 PM EDTSpecial Weather StatementRNKHalifax34 min
Jul 17, 4:47 PM EDTSpecial Weather StatementRNKCharlotte28 min
Jul 17, 5:01 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Craig, Giles, City of Covington59 min
Jul 17, 5:26 PM EDTSpecial Weather StatementRNKAppomattox34 min
Jul 17, 5:45 PM EDTSpecial Weather StatementRNKFloyd30 min
Jul 17, 6:04 PM EDTSpecial Weather StatementRNKAmherst, Botetourt, Montgomery, Roanoke, Rockbridge, City of Buena Vista and 3 more56 min
Jul 17, 6:19 PM EDTSpecial Weather StatementRNKFloyd26 min
Jul 17, 6:25 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington65 min
Jul 17, 6:58 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem47 min
Jul 17, 7:05 PM EDTSpecial Weather StatementRNKPatrick40 min
Jul 17, 7:10 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Grayson, Patrick3 hr
Jul 17, 7:30 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg39 min
Jul 17, 7:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Grayson, Henry, Patrick61 min
Jul 17, 1:06 PM EDTSpecial Weather StatementRNKSurry39 min
Jul 17, 2:49 PM EDTSpecial Weather StatementRNKCaswell26 min
Jul 17, 2:56 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham49 min
Jul 17, 4:00 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham60 min
Jul 17, 5:00 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham60 min
Jul 17, 5:10 PM EDTSpecial Weather StatementRNKWilkes35 min
Jul 17, 5:39 PM EDTSpecial Weather StatementRNKWilkes36 min
Jul 17, 6:02 PM EDTSpecial Weather StatementRNKCaswell13 min
Jul 17, 6:08 PM EDTSpecial Weather StatementRNKAlleghany, Surry, Watauga, Wilkes67 min
Jul 17, 6:50 PM EDTAreal Flood AdvisoryRNKCaswell, Rockingham7 hr
Jul 17, 7:34 PM EDTSpecial Weather StatementRNKYadkin26 min
Jul 16, 8:16 PM EDTSpecial Weather StatementRNKSummers29 min
Jul 17, 4:35 AM EDTSpecial Weather StatementRNKGreenbrier, Summers55 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.